Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

What should I do with this information? Ignore it? Report it?

An acquaintance of mine, who I see at our neighborhood park, told me something that is not sitting well with me. While our kids were playing at the playground I told her how it took several hours to get DS to sleep last night (he is 14 months). And how I was tired because I still had to get up at 7am with the older one. She told me that I need to stock up on benadryl. I thought she was joking at first, but she told me she has been giving it to her kids EVERY night since they were little!! She has three kids 7, 5, and 2. She said that every night about an hour before bedtime she gives them their "vitamins" as she tells them, but it is really benadryl to get them to sleep and stay asleep! I don't really know her all that well. From what can tell she is an okay mom. She doesn't seem very attached to them. But this goes beyond good mom vs bad mom. I think this is abusive. I am not sure what to do.

 
Anonymous

Asked by Anonymous at 2:27 AM on Feb. 16, 2010 in General Parenting

This question is closed.
Answers (45)
  • She is over dosing her kids on drugs! Maybe not all at once, but such a prolonged exposure to benadryl is not healthy. Some long term effects it can have are tightening in chest, liver damage, chronic migranes. She also could be setting her kids up for a future of insomnia and sleeping pill dependency. Their bodies are not learning how to fall asleep naturally.
    Also using benadryl so much can cause their bodies to become "immune" to it. So if they were to have an allergic reaction and given benadryl, it wouldn't help. Using any medication for a long time makes you more likely to become allergic to it. So they could develop allergies to benadryl itself.
    I don't know what to tell you when it comes to reporting it. I guess it is better safe than sorry. CPS will most likely investigate and do nothing though. Whatever you do, good luck!

    http://www.ehow.com/about_5552754_benadryl-longterm-effects.html
    AnnaMac

    Answer by AnnaMac at 2:43 AM on Feb. 16, 2010

  • wow, I'm first to admit that I resorted to that once when my last was about 6 months old, but this goes wayyyyy beyond. Yep I'd report it, you can do it anonymously, but that's not good
    myheartx4

    Answer by myheartx4 at 2:31 AM on Feb. 16, 2010

  • Well I don't think its any more harmful then giving your kid a claritin everyday like many docs recommend for allergies. Its just that there is no reason other than her convenience, unless they also have allergies. It does seem like a red flag but if she was investigated she could just say they had allergy symptoms. I would suggest other methods for getting her kids to sleep.

    Farrahann

    Answer by Farrahann at 2:32 AM on Feb. 16, 2010

  • Do you want to try to help her, or are you looking to get her into trouble? If you want to her to consider you a friend, you might go with getting her some information on why benadryl is bad and possibly steer her towards a safe and natural sleep remedy like melatonin. My sister has been using it on her kids for years, doctor recommended and available at health and supplement stores. If you didn't mind her considering you an enemy then call child services and they can explain it to her. Either way, I think you're right to do something.

    Anonymous

    Answer by Anonymous at 2:37 AM on Feb. 16, 2010

  • I was told to give that to my babies by my pediatrician. He said, "Give them benedryl at night to help them sleep so you can sleep." He said it was harmless and it would help them. (My boys at the time also had chronic ear and sinus infections...don't know if that was why, don't remember way back...) but the point is I was told to give it to them every night. (EVERY NIGHT.)
    Anonymous

    Answer by Anonymous at 2:38 AM on Feb. 16, 2010

  • MELATONIN IS NOT HARMLESS>....it is a HORMONE created by the body. You can cause your body to stop producing Melatonin if you take too much!!!!
    Anonymous

    Answer by Anonymous at 2:39 AM on Feb. 16, 2010

  • I would either try to help her find a safer routine or talk to an authority about it.... what she is doing is harmful her childrens bodies are becoming use to this and if and when she stops giving it to them their bodies will react as though they were on drugs which is not something they can handle.
    Anonymous

    Answer by Anonymous at 2:45 AM on Feb. 16, 2010

  • yes anon:38 but that was when they were babies, as a short term measure to get yourself some sleep to be able to cope with tiny babies, not 7, 5 and 2 . It is harmless in a short term situation, like when they need medication, but if she has been giving the seven yr old it since a newborn, thats 7 yrs of medication for no reason other than being too lazy to teach healthy sleep habits.
    myheartx4

    Answer by myheartx4 at 2:47 AM on Feb. 16, 2010

  • I also should add she is playing a risky game. There have been many parents who have ended up killing their kids after overdosing them on meds to get them to sleep. Like I said before, the benadryl may not work as well after a while and she will have to give larger doses for it to have the same effect. She could easily give her child (especially the little one) too much and end up killing him.
    Happened recently in my area and the parents got several years in prison for 2nd degree murder.
    AnnaMac

    Answer by AnnaMac at 2:48 AM on Feb. 16, 2010

  • Anon 38 here, I still think that you should talk to her first. She may have a reason for it. I do understand your concern, but check and see if she wasn't exaggerating first.
    Anonymous

    Answer by Anonymous at 2:50 AM on Feb. 16, 2010

Next question in General Parenting
Please Reply!

Next question overall (Relationships)
She needs my help... how?